Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 68, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 3, 2001, 8:38 PM EDT for Breathitt County, Perry County, Kentucky. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 3, 2001, 8:38 PM EDT (00:38 UTC)
- Expired
- Jul 3, 2001, 9:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Breathitt County, KY, Perry County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 8:40 PM EDT | Thunderstorm Wind | Chavies, KY | Numerous trees were blown down. |
| Jul 3, 8:45 PM EDT | Thunderstorm Wind 60 E | Jackson, KY | |
| Jul 3, 9:00 PM EDT | Thunderstorm Wind | Hazard, KY | Multiple trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 040038
SVRJKL
KYC025-193-040115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
838 PM EDT TUE JUL 3 2001
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PERRY COUNTY
BREATHITT COUNTY
* UNTIL 915 PM EDT
* AT 838 PM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM
JACKSON TO GAYS CREEK...OR FROM JACKSON TO 10 MILES NORTH OF
HYDEN...MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE...
OVER SIKES AT 845 PM EDT.
OVER HAZARD AT 850 PM EDT.
OVER DIABLOCK AT 855 PM EDT.
OVER JEFF AT 900 PM EDT.
OVER CORNETTSVILLE AT 910 PM EDT.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND CLOUD TO
GROUND LIGHTNING...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM
PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW E}NFORCEMENT AGENCY. REQUEST
THEY RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3766 8353 3734 8354 3731 8338 3713 8321
3711 8305 3720 8301 3725 8312 3751 8309
$$
DUSTYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:53 PM EDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 3, 3:53 PM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 353 PM EDT TUE JUL 3 2001 MAIN FORECAST PROBLEM CENTERS AROUND POTENTIAL FOR CONVECTION UP UNTIL THE EXTENDED PERIODS. ONE WEAKENING MCS IS ABOUT TO ENTER NORTHERN KY FROM THE NORTHWEST...WHILE ADDITIONAL THUNDERSTORM DEVELOPMENT HAS BEGUN WESTWARD IN SOUTHERN IN AND SOUTHERN IL. THUS FAR THE LESS ORGANIZED SCATTERED CONVECTION HAS REMAINED TO OUR SOUTH. OUR ATMOSPHERE IS CERTAINLY UNSTABLE WITH LIFTED INDICES IN THE RANGE OF -4 TO -7. IF THE CAP DOES NOT BREAK DUE TO TERRAIN INFLUENCES EARLY THIS EVENING OR DUE TO WEAKENING MCS MOVING INTO THE AREA. THERE IS STILL A THREAT OF AN MCS DURING THE NIGHT (AS SHOWN BY THE MESO ETA). AM NOT COMFORTABLE UNDERCUTTING GUIDANCE POPS...WHICH ARE IN THE LIKELY CATEGORY FOR MOST OF THE AREA IN BOTH SETS OF MOS. ON WEDNESDAY...THE ETA SHOWS AN MCS EXITING THE AREA AT 12Z AND DOES NOT GENERATE ANY MORE PRECIP BEFORE 00Z. HOWEVER..ALL THREE MODELS (INCLUDING THE ETA) INDICATE INSTABILITY AND A FAVORABLE POSITION UNDER THE RIGHT ENTRANCE REGION OF THE UPPER JET. BOTH SETS OF MOS GUIDANCE SHOW LIKELY POPS...AND WILL STICK WITH THE LIKELY POPS ALREADY IN ZFPJKL. UPPER JET SUPPORT WANES WEDNESDAY NIGHT AND THE SURFACE COLD FRONT IS NOW NOT EXPECTED TO PASS UNTIL THURSDAY...SO WILL GO WITH JUST CHANCE POPS ON WEDNESDAY NIGHT. CHANCE POPS CONTINUE ON THURSDAY AS THE COLD FRONT SINKS SOUTH THROUGH THE AREA. NGM MOS TEMPS LOOK TOO WARM ON WEDNESDAY...PROBABLY BECAUSE OF LOWER LOW LEVEL DEW POINTS IN THE NGM ALLOWING MORE WARMING BEFORE CONVECTION DEVELOPS. WILL GO CLOSER TO AVN MAV TEMPS. OTHERWISE... THE GUIDANCE TEMPS ARE FAIRLY CLOSE AND LOOK REASONABLE. .JKL...NONE. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:56 AM EDT | Severe Thunderstorm Warning | JKL | Clay | 49 min |
| Jul 4, 1:40 PM EDT | Severe Thunderstorm Warning | JKL | Knox | 50 min |
| Jul 4, 1:54 PM EDT | Tornado Warning | JKL | Pulaski | 51 min |
| Jul 4, 2:44 PM EDT | Tornado Warning | JKL | Laurel, Pulaski | 61 min |
| Jul 4, 3:26 PM EDT | Severe Thunderstorm Warning | JKL | Knox | 49 min |
| Jul 4, 3:44 PM EDT | Flash Flood Warning | JKL | Knox, Laurel | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.